MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly inside its introducer sheath.The pusher assembly was fractured approximately 39.5 cm from the proximal end.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned pc400 revealed that the pusher assembly was fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further manipulation of a kinked device, may result in a fracture.If the pc400 pusher assembly fractures it will likely allow the pull wire to retract from the ddt, detaching the embolization coil.Evaluation of the returned px slim revealed that the catheter was fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.If the px slim was forcefully mishandled while kinked, it may worsen to a fracture.There was no damage indicated to the px slim in the reported complaint; therefore, the px slim fracture may have been incidental and occurred post-procedure.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pca) using penumbra coils 400 (pc400).During the procedure, the physician advanced approximately one centimeter of a pc400 through a px slim delivery microcatheter (px slim).While retracting the pc400 back into the microcatheter for re-positioning, the pc400 unintentionally detached within px slim.Therefore, the px slim was removed with the detached pc400 inside.The procedure was completed using additional coils and a new microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8082379
Report Number3005168196-2018-02281
Device Sequence Number10826033
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/22/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2025
Device Catalogue Number4004C0820
Device Lot NumberF74521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2018
Initial Report FDA Received Date11/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005